Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 412, NWS Norman, OK

July 18, 2021Dewey County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 18, 2021, 3:18 PM CDT for Dewey County, Woodward County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 3:18 PM CDT (20:18 UTC)
Expired
Jul 18, 2021, 4:00 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 113 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS54 KOUN 182018
SVROUN
OKC043-153-182100-
/O.NEW.KOUN.SV.W.0412.210718T2018Z-210718T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
318 PM CDT Sun Jul 18 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dewey County in northwestern Oklahoma...
  Southeastern Woodward County in northwestern Oklahoma...

* Until 400 PM CDT.

* At 318 PM CDT, a severe thunderstorm was located near Cestos,
  moving south at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mutual and Cestos. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3625 9927 3625 9902 3602 9901 3603 9925
TIME...MOT...LOC 2018Z 359DEG 6KT 3616 9914 

HAIL...1.00IN
WIND...60MPH
 
$$

..speg.
2 follow-up statements
493 
WWUS54 KOUN 182048
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
348 PM CDT Sun Jul 18 2021

OKC153-182058-
/O.CAN.KOUN.SV.W.0412.000000T0000Z-210718T2100Z/
Woodward OK-
348 PM CDT Sun Jul 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODWARD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved into 
Dewey County. Therefore, the warning has been cancelled for Woodward 
County.

LAT...LON 3616 9925 3616 9902 3602 9901 3603 9925
TIME...MOT...LOC 2048Z 008DEG 6KT 3611 9915 

$$

OKC043-182100-
/O.CON.KOUN.SV.W.0412.000000T0000Z-210718T2100Z/
Dewey OK-
348 PM CDT Sun Jul 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN DEWEY COUNTY...

At 348 PM CDT, a severe thunderstorm was located near Cestos, moving
south at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cestos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3616 9925 3616 9902 3602 9901 3603 9925
TIME...MOT...LOC 2048Z 008DEG 6KT 3611 9915 

HAIL...1.00IN
WIND...60MPH
 
$$

..speg.
362 
WWUS54 KOUN 182057
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
357 PM CDT Sun Jul 18 2021

OKC043-182107-
/O.EXP.KOUN.SV.W.0412.000000T0000Z-210718T2100Z/
Dewey OK-
357 PM CDT Sun Jul 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY COUNTY WILL
EXPIRE AT 400 PM CDT...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However 
gusty winds, small hail and heavy rain are still possible with this 
thunderstorm.

LAT...LON 3616 9925 3616 9902 3602 9901 3603 9925
TIME...MOT...LOC 2057Z 359DEG 6KT 3610 9915 

$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:21 PM CDT, 57 minutes earlier.

Area forecast discussion, Jul 18, 2:21 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
221 PM CDT Sun Jul 18 2021

...New LONG TERM...

.SHORT TERM...
(This afternoon through Monday)
Issued at 1246 PM CDT Sun Jul 18 2021

A NW to SE oriented stationary boundary is currently draped
across central OK this afternoon. This will be the location where
isolated to scattered showers and thunderstorms develop through
this evening. The highest chances are expected over SE OK where
both surface observation and vis satellite suggest enhanced
convergence with cu fields developing. In addition to diurnal
convection along the boundary, an ongoing thunderstorm complex
moving out of west central KS should enter NW OK around 23-00Z. A
narrow environment of deep layer shear and instability should be
present across this area as it continues to track south
southeastward into west central OK after dark. Damaging wind
gusts could accompany these storms, along with marginally severe
hail until midnight or so. Late tonight, the surface front will
move southwestward as a quasi cold front. Stratus may redevelop by
early Mon morning behind it but confidence in how long it will
persist is low. Temps should be much more bearable behind it
regardless, and if stratus does linger by this time tomorrow it
could be similar to what NE OK is experiencing right now (upper
70s to low 80s). As far as PoPs are concerned for tomorrow, it
appears most of the region will be impacted by drier mid to upper
air/subsidence as a shortwave trough within northerly flow moves
into central AR by mid day. The exception will be over the
extreme west where a secondary perturbation within sfc upslope
flow could result in additional showers and thunderstorms
throughout the day but confidence is on the low side regarding
this scenario.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 221 PM CDT Sun Jul 18 2021

There is at least a chance that afternoon convection could still
affect the southwestern portion of the area Monday evening, but
the best signal is pushing west of the forecast area by the time
we get into the evening hours. Otherwise POPs will generally be
confined to low POPs in the southeast at various times closer to
the proximity of the broad mid-level through remaining just
southeast of the area. The large mid-level anticyclone over the
southwestern U.S. builds into the into the central and northern
Plains bringing warmer temperatures and helping to cut off any
significant chance of precipitation through most of the area
(except perhaps the southeast).

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Sun Jul 18 2021

MVFR cigs will continue for another hour or two over PNC and SWO.
At least scattered cumulus is then expected for the rest of the
afternoon and evening for most terminals. Thunderstorms will
likely develop NW to SE along a cold front later today. However,
most should remain confined to SE OK away from terminals so have
only included VCTS over OUN. Later this evening, additional
showers and thunderstorms are expected near NW OK near WWR. Brief
IFR to MVFR cigs will develop behind the cold front early Mon
morning.

&&

.UPPER AIR...
Issued at 1246 PM CDT Sun Jul 18 2021

An Upper Air flight is not planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  85  66  86 /  40  20   0   0
Hobart OK         71  87  65  87 /  30  30  10   0
Wichita Falls TX  74  89  68  89 /  40  30  10   0
Gage OK           69  84  63  86 /  40  30   0   0
Ponca City OK     68  86  64  85 /  20  20   0   0
Durant OK         74  88  68  89 /  60  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....68
AVIATION...26
Hazardous weather outlook, Jul 18, 3:07 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
307 PM CDT Sun Jul 18 2021

OKZ004>048-050>052-TXZ083>090-192015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
307 PM CDT Sun Jul 18 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across portions of
northwestern Oklahoma. The slight risk is northwest of a line from
Arnett to Woodward to Alva. There is also a marginal risk of
severe thunderstorms to the south and east of the slight risk and
northwest of a line from Hollis to Cordell to Watonga to Medford.

Showers and thunderstorms moving south through western Kansas will
move into northwestern Oklahoma this afternoon and evening with
some additional thunderstorms developing over northwestern
Oklahoma. Some of these storms may be severe with wind gusts of 60
to 70 mph and hail to the size of quarters. The severe weather
potential will linger into the evening before diminishing around
midnight.

Elsewhere, thunderstorms will be scattered across southern and
western Oklahoma and western sections of north Texas through mid-
evening. Although some of these storms could be strong, the severe
weather potential is lower in these areas.

Heavy rainfall will also be possible with any of the storms this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will be possible on Monday and Tuesday with
localized flooding as the only hazard. Thunderstorms will return
on Thursday through Saturday across southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 18, 2:44 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
244 PM CDT Sun Jul 18 2021

OKZ010-182030-
Woodward OK-
244 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Woodward County
Until 330 PM CDT...

AT 242 PM CDT, a strong thunderstorm was located near Mutual, moving
south at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Mutual.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3630 9929 3633 9901 3617 9896 3617 9926
TIME...MOT...LOC 1942Z 348DEG 8KT 3624 9911

03
Special weather statement, Jul 18, 3:07 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
307 PM CDT Sun Jul 18 2021

OKZ016-022-023-182030-
Washita OK-Caddo OK-Custer OK-
307 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Washita...
northwestern Caddo and southeastern Custer Counties Until 330 PM
CDT...

AT 306 PM CDT, a strong thunderstorm was located 4 miles southeast of
Weatherford. This storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Weatherford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3554 9871 3554 9855 3541 9853 3543 9872
TIME...MOT...LOC 2006Z 17DEG 1KT 3549 9863

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:12 PM CDTAreal Flood AdvisoryOUNCotton3 hr
Jul 18, 2:44 PM CDTSpecial Weather StatementOUNWoodward46 min
Jul 18, 3:07 PM CDTSpecial Weather StatementOUNCuster23 min
Jul 18, 3:28 PM CDTSpecial Weather StatementOUNKiowa32 min
Jul 18, 3:57 PM CDTSpecial Weather StatementOUNDewey33 min
Jul 18, 4:01 PM CDTSpecial Weather StatementOUNKiowa29 min
Jul 18, 4:34 PM CDTSevere Thunderstorm WarningOUNWoods41 min
Jul 18, 4:35 PM CDTSpecial Weather StatementOUNCuster, Dewey25 min
Jul 18, 4:58 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa26 min
Jul 18, 5:01 PM CDTSpecial Weather StatementOUNCaddo29 min
Jul 18, 5:04 PM CDTSpecial Weather StatementOUNCaddo26 min
Jul 18, 5:05 PM CDTSpecial Weather StatementOUNCuster25 min
Jul 18, 5:14 PM CDTSpecial Weather StatementOUNWoods31 min
Jul 18, 5:31 PM CDTSpecial Weather StatementOUNEllis29 min
Jul 18, 5:34 PM CDTSpecial Weather StatementOUNCuster26 min
Jul 18, 5:50 PM CDTSpecial Weather StatementOUNWoodward25 min
Jul 18, 5:59 PM CDTSpecial Weather StatementOUNCaddo31 min
Jul 18, 6:02 PM CDTSpecial Weather StatementOUNTillman28 min
Jul 18, 6:04 PM CDTSpecial Weather StatementOUNRoger Mills26 min
Jul 18, 6:08 PM CDTSpecial Weather StatementOUNWashita37 min
Jul 18, 6:32 PM CDTSpecial Weather StatementOUNWashita28 min
Jul 18, 6:39 PM CDTSpecial Weather StatementOUNCleveland36 min
Jul 18, 6:42 PM CDTSevere Thunderstorm WarningOUNCleveland33 min
Jul 18, 6:50 PM CDTSpecial Weather StatementOUNGrady25 min
Jul 18, 6:52 PM CDTSpecial Weather StatementOUNTillman38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.